Iowa, 2005High Wind in Iowa, November 15 to 16, 2005
November 15 to 16, 2005 · NWS DMX · 17 events in 17 counties and zones
An intense low pressure lifted northeast across northwest Iowa. In the wake of the low, strong northwest winds blew across the state.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $510,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense low pressure lifted northeast across northwest Iowa. In the wake of the low, strong northwest winds blew across the state. Winds in most areas were in the 30 to 40 MPH range with gusts to over 50 MPH. Winds did reach 58 MPH in Hamilton County at a mesonet site in Williams. During the event, sustained winds were around 40 MPH for a period of a couple of hours over much of the northeast third of the state that evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Nov 15, 4:00 PM CST, 3 hours earlier.
Area forecast discussion, Nov 15, 4:00 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
400 PM CST MON NOV 15 2005
.SHORT TERM (TONIGHT)...
MAIN FORECAST IS CURRENT SNOW WEATHER EVENT TRANSISTIONING INTO WIND
EVENT/BLSN EVENT OVERNIGHT. REGIONAL RADAR SHOWING BULK OF HEAVY
PCPN AXIS WELL TO EAST WITH RA/SN CHANGE LINE FROM AROUND WATERLOO
TO CHARITON AND LAMONI AT MID AFTERNOON. FRONTOGENETICALLY FORCED
HEAVY PCPN BAND WILL SHIFT NE INTO WISCONSIN TONIGHT BEHIND RAPIDLY
LIFTING SFC LOW OVER CENTRAL ILL ATTM. WITH SNOW ENDING NORTHWEST TO
EAST...WILL CONTINUE THE WINTER WEATHER ADVISORY OVERNIGHT INTO
EARLY WEDNESDAY AS WINDS PICK UP INTO 25-35 MPH RANGE SUSTAINED WITH
HIGHER GUSTS AS SFC PRESSURE GRADIENT CONTINUES TO INCREASE.
&&
.LONG TERM (WEDNESDAY THRU TUESDAY)...
SIGNIFICANT COOLDOWN WITH TEMPS BEHIND THIS SYSTEM. CONTINENTAL
POLAR AIR OVER SRN CANADIAN PRAIRIES WILL FUNNEL INTO UPPER MIDWEST
WITH CENTRAL IOWA RIGHT UNDER THE QUICK MOVING SFC RIDGE WEDNESDAY
NIGHT. FWC/GFS MOS AND TO A MUCH LESSER EXTENT THE MET ALL PRESENT
SINGLE DIGITS FOR LOWS WEDNESDAY EASILY SEE SOME SINGLE DIGITS
HOWEVER QUITE A WAY FROM ANY RECORD LOWS FOR THE DATE. EVEN THROUGH
RIDGE AXIS PUSHES EAST RAPIDLY AND RETURN TO SRLY HAPPENS BY EARLY
WEDNESDAY, STILL LIKE THE COOLER GUIDANCE FOR WEDNESDAY AND THU
AFTERNOON.
NO MAJOR CHANGES TO GOING MEDIUM RANGE FORECAST AS NORTHWEST FLOW
OVER THE NRN PLAINS WILL MAINTAIN COOL SEASONAL TEMPERATURES WITH A
FEW SHORTWAVES EJECTING SOUTHWARD THROUGH THE UPPER MIDWEST. NAM/NGM
INDICATING ANOTHER SHORTWAVE AS EARLY AS THE FRIDAY WHERE 20 POPS
ARE FORECAST AND DONT SEE A NEED TO RAISE THESE WITH CURRENT MOS
PRODUCTS BELOW AND STRONGEST LOW LEVEL Q-VECTOR CONVERGENCE TO THE
NE OF THE AREA...HOWEVER HAVE EXTENDED SMALL CHC -RW/SW INTO
SATURDAY EVENING FOR FORECAST CONSISTENCY. GFS FORECAST SOUNDINGS
SHOWING A GENEROUS WARM LAYER JUST ABOVE SFC SO SN NOT A SURE BET
DESPITE LOWER THICKNESSES.
DRY FROPA INDICATED BY MODELS AT 180 HRS (MONDAY) HOWEVER GFS HAS
SMALL QPF PCPN OVER ERN IA. HAVE MAINTAINED DRY FORECAST DURING THIS
PD. BOTH ECMWF AND THE DGEX/GFS HAS SIMILAR SYNOPTIC MASS FIELD IN
THAT TIMEFRAME ALTHOUGH THE EURO MAY BE MOVING SYSTEM ALONG A BIT
QUICKER.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY FOR ALL
OF CENTRAL IOWA THROUGH 9 AM WEDNESDAY.
&&
RUSSELL
Hazardous weather outlook, Nov 15, 5:37 AM CST, 13 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
537 AM CST TUE NOV 15 2005
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>074-
081>084-092>095-161145-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-
LUCAS-TAYLOR-RINGGOLD-DECATUR-WAYNE-
537 AM CST TUE NOV 15 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF
NORTHERN...CENTRAL AND SOUTHWEST IOWA.
.DAY ONE...TODAY AND TONIGHT
A MIX OF RAIN AND SNOW IS EXPECTED THIS MORNING BEFORE BECOMING ALL
SNOW THIS AFTERNOON. SNOW ACCUMULATIONS OF 1 TO 4 INCHES ARE
POSSIBLE TODAY WITH ADDITIONAL ACCUMULATIONS OF 1 TO 2 INCHES
POSSIBLE TONIGHT. NORTHWEST WINDS OF 25 TO 35 MPH WILL DEVELOP
TONIGHT WITH WIND GUSTS OF 45 TO 55 MPH POSSIBLE. THIS WILL CREATE
CONSIDERABLE BLOWING AND DRIFTING OF SNOW AND MAY REDUCE
VISIBILITIES DOWN TO ONE QUARTER MILE OR LESS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE STRONG WINDS AND BLOWING SNOW WILL LINGER WEDNESDAY MORNING
BEFORE DIMINISHING BY WEDNESDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
REPORTS OF SNOWFALL AND REDUCED VISIBILITIES WOULD BE GREATLY
APPRECIATED FOR TODAY AND TONIGHT.
IAZ075-085-086-096-097-161145-
MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS-
537 AM CST TUE NOV 15 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST IOWA.
.DAY ONE...TODAY AND TONIGHT
HIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
RAIN WILL OVER SPREAD THE AREA THIS MORNING AND TRANSITION TO SNOW
THIS AFTERNOON AND EVENING. SNOW ACCUMULATIONS OF 1 TO 3 INCHES
ARE POSSIBLE. IN ADDITION NORTHWEST WINDS OF 20 TO 30 MPH WITH
GUSTS OF 40 TO 50 MPH ARE EXPECTED TO DEVELOP TONIGHT AND WILL
PRODUCE CONSIDERABLE BLOWING SNOW. VISIBILITIES MAY BE REDUCED TO
ONE HALF MILE AT TIMES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE STRONG WINDS AND BLOWING SNOW WILL LINGER INTO WEDNESDAY
MORNING BEFORE DIMINISHING WEDNESDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
REPORTS OF SNOWFALL AND REDUCED VISIBILITIES WOULD BE GREATLY
APPRECIATED FOR THIS AFTERNOON AND TONIGHT.
DONAVON
High Wind, Hamilton
- When
- November 15, 7:00 PM CST to November 16, 2:00 AM CST
- Where
- Hamilton forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $30,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.384, -93.707 (the zone’s center; the record gives no point)
High Wind, Black Hawk
- When
- November 15, 7:00 PM CST to November 16, 2:00 AM CST
- Where
- Black Hawk forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $30,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.470, -92.309 (the zone’s center; the record gives no point)
High Wind, Bremer
- When
- November 15, 7:00 PM CST to November 16, 2:00 AM CST
- Where
- Bremer forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $30,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.775, -92.318 (the zone’s center; the record gives no point)
High Wind, Butler
- When
- November 15, 7:00 PM CST to November 16, 2:00 AM CST
- Where
- Butler forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $30,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.732, -92.790 (the zone’s center; the record gives no point)
High Wind, Cerro Gordo
- When
- November 15, 7:00 PM CST to November 16, 2:00 AM CST
- Where
- Cerro Gordo forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $30,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.082, -93.261 (the zone’s center; the record gives no point)
High Wind, Emmet
- When
- November 15, 7:00 PM CST to November 16, 2:00 AM CST
- Where
- Emmet forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $30,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
High Wind, Franklin
- When
- November 15, 7:00 PM CST to November 16, 2:00 AM CST
- Where
- Franklin forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $30,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.733, -93.262 (the zone’s center; the record gives no point)
High Wind, Grundy
- When
- November 15, 7:00 PM CST to November 16, 2:00 AM CST
- Where
- Grundy forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $30,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.402, -92.791 (the zone’s center; the record gives no point)
High Wind, Hancock
- When
- November 15, 7:00 PM CST to November 16, 2:00 AM CST
- Where
- Hancock forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $30,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.082, -93.734 (the zone’s center; the record gives no point)
High Wind, Hardin
- When
- November 15, 7:00 PM CST to November 16, 2:00 AM CST
- Where
- Hardin forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $30,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.384, -93.240 (the zone’s center; the record gives no point)
High Wind, Humboldt
- When
- November 15, 7:00 PM CST to November 16, 2:00 AM CST
- Where
- Humboldt forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $30,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.777, -94.207 (the zone’s center; the record gives no point)
High Wind, Kossuth
- When
- November 15, 7:00 PM CST to November 16, 2:00 AM CST
- Where
- Kossuth forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $30,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.204, -94.207 (the zone’s center; the record gives no point)
High Wind, Tama
- When
- November 15, 7:00 PM CST to November 16, 2:00 AM CST
- Where
- Tama forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $30,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.080, -92.532 (the zone’s center; the record gives no point)
High Wind, Webster
- When
- November 15, 7:00 PM CST to November 16, 2:00 AM CST
- Where
- Webster forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $30,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.428, -94.182 (the zone’s center; the record gives no point)
High Wind, Winnebago
- When
- November 15, 7:00 PM CST to November 16, 2:00 AM CST
- Where
- Winnebago forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $30,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.378, -93.734 (the zone’s center; the record gives no point)
High Wind, Worth
- When
- November 15, 7:00 PM CST to November 16, 2:00 AM CST
- Where
- Worth forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $30,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.377, -93.261 (the zone’s center; the record gives no point)
High Wind, Wright
- When
- November 15, 7:00 PM CST to November 16, 2:00 AM CST
- Where
- Wright forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $30,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.733, -93.735 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Kentucky, November 15, 200540 injured · $31 million · F4 · 1 event
- Tornadoes in Kentucky, November 15, 20051 death · 20 injured · $8.6 million · F3 · 4 events
- Tornadoes and Hail in Indiana, November 15, 200532 injured · $17 million · F3 · 23 events
- Tornadoes and Flash Flooding in Tennessee, November 15, 200514 injured · $7.4 million · F2 · 25 events
- Tornadoes in Tennessee, November 15, 2005$1.6 million · F2 · 4 events
- Tornadoes in Tennessee, November 15, 2005$656,000 · F2 · 3 events
- Tornadoes in Tennessee, November 15, 2005$451,000 · F2 · 3 events
- Damaging Wind and High Wind in Michigan, November 15 to 16, 20052 injured · $7.4 million · 52 kt wind · 20 events
- Rip Current in Florida, November 15, 20051 death · 1 event
- Tornado in Tennessee, November 15, 20051 injured · $100,000 · F2 · 1 event
- Tornado in Kentucky, November 15, 2005$100,000 · F2 · 1 event
- Tornadoes in Tennessee, November 15, 2005$20,000 · F2 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482031, 5482032, 5482033, 5482034, 5482035, 5482036, 5482037, 5482038, 5482039, 5482040, 5482041, 5482042, 5482043, 5482044, 5482045, 5482046, 5482047.